Rheumatologist Questions Rheumatoid Arthritis

Rheumatoid Arthritis

I have both Rheumatoid and Osteo Arthritis only diagnosed one year ago. I am on Sulphasalazine three times daily and Hydrochloroquine twice daily. I found I have excess sweating and drowsiness. Is this a common side symptom?

Female | 62 years old
Complaint duration: Osteo 12 years Rheumatoid 1 year
Medications: Zomorph Naproxen Sulphasalazine Hydrochloroquine
Conditions: Osteo and Rheumatoid Arthritis

8 Answers

Possible side effect. Talk toy our doc about finding out if it is a side effect. Usually by stopping one at a time, most likely sulfasalazine.
The Zomorph, or Morphine, commonly causes drowsiness and increased sweating. The Hydroxychloroquine and Sulfasalazine medications generally do not give rise to the mentioned symptoms you are having.
No, it is not
I infer that you hare been seen by a rheumatologist, since you are on two medication that, although safe, need to have rheumatologist follow up for surveillance.
Hydroxycloroquine can give , central nervous system symptoms and may be the cause of drowsiness or hypoglycemia which in turn will make you drowsy as well.Anemia may also be a cause of the symptoms as well. Regarding the excessive sweating you should make note of the time of the day when symptoms appear and please take the temperature.
Please also note that sulfasalazine for rheumatoid arthritis is taken twice a day ( not three times a day).
I advise you to discuss the symptoms with your rheumatologist so he can advise after performing the pertinent test.

Thank you for the question.


Manuela Pedra-Nobre, MD
President, North Jersey Rheumatology Center
Very uncommon but yes. Hydroxychloroquine may also cause sleepiness
Hello,

Excessive sweating and drowsiness are not typically associated with sulfasalazine or plaquenil. Those symptoms may be coming from the zomorph (morphine ER) however.

Feel better.

No, none of these med gives excess sweating or drowsiness.=
Excess sweating and drowsiness are not common adverse effects of Sulfasalazine or Hydroxychloroquine. About 10% of patients on Sulfasalazine may experience some skin rash and gastrointestinal symptoms (nausea, vomiting, stomach pain). Hydroxychloroquine is generally well tolerated.

The most considered adverse effect is of possible damage to the eyes with long term use. This injury to the eyes is reversible, if it is detected early and the medication is stopped. All patients are hence advised to have regular eye doctor visits to check for signs of this damage.

Please speak to your rheumatologist about this and about your recent symptoms.